Dealing Honestly With an Honest Mistake
Liang, Nathan L.
Herring, Mary E.
Bush, Ruth L.
Journal of Vascular Surgery 2010 February; 51(2): 494-495
A 70-year-old woman was admitted for a symptomatic left iliofemoral deep vein thrombosis. She underwent percutaneous mechanical thrombectomy, followed by overnight thrombolysis. The next day her clot had resolved, and a culprit left iliac vein stenosis was identified. After stent placement, a heparin infusion was initiated and the patient was taken back to the ward. At 11 the evening after the procedure, the resident on call was contacted to verify the written order. The resident stated that the heparin dose was to be 250 U/h; however, the nurse documented 2500 U/h and changed the infusion pump at the patient's bedside. At 5:30 the next morning, the resident was notified that the patient's partial thromboplastin time was >300 seconds and promptly shut off the heparin infusion. No noticeable adverse events occurred because of the high heparin dosing. The charge nurse was notified, as was risk management. What should the patient be told?
Showing items related by title, author, creator and subject.